Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 285, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 29, 2017, 12:58 AM CDT for 4 counties in Mississippi. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2017, 12:58 AM CDT (05:58 UTC)
- Expired
- May 29, 2017, 1:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jasper County, MS, Newton County, MS, Scott County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 50 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 1:00 AM CDT | TSTM WND DMG | 1 N Polkville, MS | SMITH COUNTY SO REPORTS TREE DOWN ACROSS HIGHWAY 13. |
| May 29, 1:18 AM CDT | TSTM WND DMG | 9 Ssw Forest, MS | REPORTED BY SMITH COUNTY SO...TREE DOWN ACROSS HIGHWAY 35 IN SCOTT COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 6.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -296 J/kg
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
099
WUUS54 KJAN 290558
SVRJAN
MSC061-101-123-129-290645-
/O.NEW.KJAN.SV.W.0285.170529T0558Z-170529T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
1258 AM CDT MON MAY 29 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Western Jasper County in east central Mississippi...
Southwestern Newton County in east central Mississippi...
Smith County in central Mississippi...
Southern Scott County in central Mississippi...
* Until 145 AM CDT
* At 1257 AM CDT, severe thunderstorms were located along a line
extending from Morton to near Mount Olive, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Forest and Taylorsville around 115 AM CDT.
Stringer around 130 AM CDT.
Lawrence and Roberts around 135 AM CDT.
Other locations impacted by these severe thunderstorms include
Sylvarena, Polkville, Mize, Lake, Montrose and Louin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3180 8965 3205 8966 3206 8972 3238 8972
3240 8919 3182 8916
TIME...MOT...LOC 0557Z 274DEG 33KT 3237 8964 3182 8961
HAIL...1.00IN
WIND...60MPH
$$
171 follow-up statement
626
WWUS54 KJAN 290624
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
124 AM CDT MON MAY 29 2017
MSC061-101-123-129-290645-
/O.CON.KJAN.SV.W.0285.000000T0000Z-170529T0645Z/
Jasper MS-Newton MS-Smith MS-Scott MS-
124 AM CDT MON MAY 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR WESTERN JASPER...SOUTHWESTERN NEWTON...SMITH AND SOUTHEASTERN
SCOTT COUNTIES...
At 124 AM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Forest to near Taylorsville, moving
east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Stringer around 130 AM CDT.
Lawrence around 135 AM CDT.
Other locations impacted by these severe thunderstorms include
Sylvarena, Mize, Lake, Montrose and Louin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3180 8962 3238 8962 3240 8919 3182 8916
TIME...MOT...LOC 0624Z 270DEG 33KT 3235 8937 3180 8934
HAIL...1.00IN
WIND...60MPH
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:13 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, May 28, 9:13 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Jackson MS 913 PM CDT Sun May 28 2017 .UPDATE... Updated for evening discussion. && .DISCUSSION... Expect showers and thunderstorms to move through the area tonight out ahead of an approaching cold front. Lows tonight will mainly be in the lower 70s. The only change to the forecast was to increase pops for this evening into the overnight. /27/ Prior discussion below: Tonight through Monday (Memorial Day): As the cold front moves towards the area, expect rain and storm chances to linger into Memorial Day on Monday. As a deep trough and cold front swings into the western Great Lakes, a lead shortwave will continue to eject northeast through the eastern Great Lakes into the northeast. This will continue to drag the cold front analyzed off to our northwest slowly to the southeast. However, the strongest forcing will remain off to the north, helping the cold front stall up in the ArkLaMiss Delta tomorrow. This should help moisture to linger in the 1.5-1.75 inch range. With vertical totals in the 26-28 deg C range, -3 to -4 Showalters, mid level lapse rates around 6-7 deg C and some 20-30kt 0-2km & 0-3km bulk shear, there seems to be enough to warrant leaving the marginal risk, especially across along and southeast of the ArkLaMiss Delta Monday afternoon. Updated the graphics and HWO to show the marginal risk for severe storms. With moisture being slightly lower, expecting the localized flooding risk to remain low. /DC/ Tomorrow night through the rest of the week: Rather wet and slightly cooler than average conditions generally look to be in the cards for the Lower Mississippi Valley through the period as perturbed southwesterly flow aloft continues. The best rain chances should be through Tuesday night or Wednesday as the front moving in tomorrow remains stalled in the vicinity. Owing to the mentioned boundary and better forcing expect showers and storms through midweek to not be exclusively diurnal, especially tomorrow night. Strong storms (and perhaps even a stray severe storm) will certainly not be out of the question, but in general the needed juxtaposition of shear and instability to warrant good confidence in severe weather is lacking. Once we get to later Wednesday, and definitely into Thursday and Friday, the frontal boundary will be less of a factor on our weather as it further weakens and generally drifts north of the region. At this point daytime temperatures may be able to get close to 90 in a few spots and with plenty of moisture in place the combination of warmth and humidity will both promote some sweating and build afternoon instability and trigger related scattered afternoon through early evening showers and thunderstorms). Looks like the best rain chances over this period will be focused toward northwestern zones. By the weekend another front will be approaching from the northwest and boosting rain chances again. Even though persistent rain chances through this week may start to get annoying it is worth pointing out that we will be shortly transitioning into June (and entering the season where one might think twice about wishing away rain and the associated opportunity for below normal temperatures). /BB && .AVIATION... 00Z TAF discussion: A threat for additional TSRA/SHRA will continue tonight through Memorial Day with the greatest threat generally along/south of the JAN/HKS to MEI corridor. Otherwise, redevelopment of lower (MVFR) ceilings should be most prominent late tonight through morning in roughly the same area with ceilings mixing up to VFR category late morning/afternoon. /EC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 70 82 68 80 / 72 63 50 63 Meridian 70 83 68 80 / 50 61 55 65 Vicksburg 69 82 68 81 / 83 62 47 56 Hattiesburg 71 84 69 82 / 50 63 50 65 Natchez 70 81 67 79 / 89 66 53 63 Greenville 69 82 67 83 / 63 56 33 36 Greenwood 69 82 66 81 / 60 57 38 42 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, May 28, 3:37 PM CDT, 9 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 337 PM CDT Sun May 28 2017 ARZ074-075-LAZ007-MSZ018-019-025-026-034-292045- Ashley-Chicot-Morehouse-Bolivar-Sunflower-Leflore-Grenada- Washington- 337 PM CDT Sun May 28 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, north central Mississippi, and northwest Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Late this evening into Tonight Isolated severe thunderstorms are possible mainly late this evening through tonight. The primary hazards with these storms will be damaging wind gusts and hail up to quarter size. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. MSZ030>033-038-039-044>046-050>052-056>058-064>066-072>074-292045- Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Leake-Neshoba- Kemper-Scott-Newton-Lauderdale-Smith-Jasper-Clarke- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 337 PM CDT Sun May 28 2017 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, northeast Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Monday Isolated severe thunderstorms are possible Monday afternoon into through the evening. The primary hazards with these storms will be damaging wind gusts and hail up to quarter size. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Isolated severe thunderstorms are possible continuing Monday into the late evening hours. The primary hazards with these storms will be damaging wind gusts and hail up to quarter size. (www.weather.gov/images/jan/graphicast/image3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Monday through Monday night. LAZ008-009-015-016-023>026-MSZ027>029-035>037-040>043-047>049- 053>055-059>063-292045- West Carroll-East Carroll-Richland-Madison LA-Franklin LA- Catahoula-Tensas-Concordia-Carroll-Montgomery-Webster-Humphreys- Holmes-Attala-Issaquena-Sharkey-Yazoo-Madison MS-Warren-Hinds- Rankin-Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS- Lincoln-Lawrence- 337 PM CDT Sun May 28 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, south central Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight through Monday Isolated severe thunderstorms are possible mainly late this evening through tonight and also again on Monday. The primary hazards with these storms tonight and Monday will be damaging wind gusts and hail up to quarter size. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Isolated severe thunderstorms are possible continuing Monday into the late evening hours. The primary hazards with these storms will be damaging wind gusts and hail up to quarter size. (www.weather.gov/images/jan/graphicast/image3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Monday night. 23 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, May 28, 11:29 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1129 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND DMG 1 NNE FAYETTE 31.73N 91.05W
05/28/2017 JEFFERSON MS LAW ENFORCEMENT
JEFFERSON COUNTY SO REPORTS MULTIPLE TREES
AND POWER LINES DOWN ON HIGHWAYS 553 AND
552.
&&Local storm report, May 28, 11:38 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1138 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG PORT GIBSON 31.96N 90.98W
05/28/2017 CLAIBORNE MS LAW ENFORCEMENT
CLAIBORNE COUNTY SO REPORTS SEVERAL REPORTS
OF TREES DOWN ACROSS THE COUNTY.
&&Special weather statement, May 29, 12:12 AM CDT, 46 minutes before
Special Weather Statement National Weather Service Jackson MS 1212 AM CDT MON MAY 29 2017 MSZ055-063>065-290600- Lawrence MS-Jefferson Davis MS-Covington MS-Simpson MS- 1212 AM CDT MON MAY 29 2017 ...A STRONG THUNDERSTORM WILL AFFECT SIMPSON...NORTHEASTERN LAWRENCE...NORTHWESTERN COVINGTON AND NORTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL 100 AM CDT... At 1212 AM CDT, Meteorologists were tracking strong thunderstorms along a line extending from near Star to near Shivers. Movement was east at 35 mph. Winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Pinola and Shivers around 1220 AM CDT. Mendenhall around 1230 AM CDT. Clem around 1235 AM CDT. Sanatorium around 1240 AM CDT. Magee and Martinville around 1245 AM CDT. Mount Olive around 1250 AM CDT. Other locations impacted by these storms include New Hebron, D'Lo and Braxton. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && A severe thunderstorm watch remains in effect until 100 AM CDT for south central and central Mississippi. LAT...LON 3204 9009 3204 8966 3171 8965 3171 9005 TIME...MOT...LOC 0512Z 262DEG 31KT 3204 9008 3176 9004 22
Special weather statement, May 29, 12:39 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
1239 AM CDT MON MAY 29 2017
MSZ050-056-290615-
Smith MS-Scott MS-
1239 AM CDT MON MAY 29 2017
...A STRONG THUNDERSTORM WILL AFFECT SMITH AND WESTERN SCOTT COUNTIES
UNTIL 115 AM CDT...
At 1238 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Fannin to 7 miles northwest of Clem.
Movement was east at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Branch around 1250 AM CDT.
Morton and Forkville around 1255 AM CDT.
Pulaski around 100 AM CDT.
Hillsboro around 105 AM CDT.
Forest around 110 AM CDT.
Other locations impacted by these storms include Polkville and Mize.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3181 8965 3201 8965 3205 8966 3205 8970
3224 8973 3236 8973 3243 8975 3257 8947
3180 8944
TIME...MOT...LOC 0538Z 273DEG 40KT 3239 8988 3180 8985
17Local storm report, May 29, 12:45 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1245 AM CDT MON MAY 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG 2 NW RAYMOND 32.28N 90.44W
05/28/2017 HINDS MS LAW ENFORCEMENT
HINDS COUNTY SO...MULTIPLE REPORTS OF TREES
DOWN THROUGHOUT THE COUNTY.
&&Local storm report, May 29, 12:53 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1253 AM CDT MON MAY 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM TSTM WND DMG 3 WNW FLORENCE 32.17N 90.18W
05/28/2017 RANKIN MS LAW ENFORCEMENT
RANNKIN SO REPORTS MULTIPLE TREES DOWN ON
CLEARY ROAD WITH TREES ON A HOUSE...NO
INJURIES REPORTED.
&&The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:37 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Jefferson | 68 min |
| May 28, 10:51 PM CDT | Special Weather Statement | JAN | Claiborne, Copiah, Hinds, Warren | 54 min |
| May 28, 11:18 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 57 min |
| May 28, 11:45 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 60 min |
| May 29, 12:00 AM CDT | Flash Flood Warning | JAN | Hinds, Madison, Rankin | 3 hr |
| May 29, 12:12 AM CDT | Special Weather Statement | JAN | Simpson | 48 min |
| May 29, 12:39 AM CDT | Special Weather Statement | JAN | Scott, Smith | 36 min |
| May 29, 1:47 AM CDT | Special Weather Statement | JAN | Clarke, Jasper, Lauderdale, Newton | 58 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.